Avalanche, Southwestern San Juan Mountains
- When
- March 23, 1:30 PM MST to 2:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
A natural avalanche covered the centerline of a highway near Silverton with 2 feet of snow for a distance of 30 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A natural avalanche covered the centerline of a highway near Silverton with 2 feet of snow for a distance of 30 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 23, 2:53 AM MST, 10 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 253 AM MST THU MAR 23 2006 .SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... AREAS OF LOW/MID CLOUDS HANGING AROUND ACROSS NW CO AND IN THE ERN UINTA BASIN EARLY THIS MORNING. MAY ALSO BE PATCHY FOG IN THE EEO/CAG/HDN/SBS AREAS WITH DEWPOINT DEPRESSIONS RUNNING 2-3 DEGS. EXPECT CLOUDS TO DECREASE THIS MORNING UNDER SUNSHINE AND THE DEMISE OF WEAK COLD AIR ADVECTION. DRY CONDITIONS WITH A GRADUAL WARMING TREND ANTICIPATED THROUGH FRI. AN UPPER RIDGE WAS OVER THE GREAT BASIN WITH THE RIDGE AXIS OVER WRN UT THIS MORNING. ABUNDANT HIGH CLOUDS TO THE WEST OF THE RIDGE AXIS APPARENT ON SATELLITE PICS...AND SOME LIKELY TO WORK THROUGH THE RIDGE TODAY WITH A WEAK 300 MB WAVE. WILL INDICATE A TREND TOWARD PARTLY CLOUDY CONDITIONS THIS AFTERNOON IN MOST AREAS. NO PCPN EXPECTED AS ATMS GENERALLY SUBSIDENT. A NEARLY STATIONARY UPPER LOW OVER THE NERN PACIFIC WILL SEND A COUPLE OF SHORTWAVES NE ACROSS THE PACIFIC NW THROUGH FRI...AS THE RIDGE SLOWLY SLIPS E OVER WRN CO BY FRI EVE. A SHIFT TO WARM ADVECTION PATTERN AT 700 MB LATE TODAY THROUGH FRI SHOULD PROVIDE A WARMING TREND ESPECIALLY ACROSS THE HIGHER ELEVS ABOVE VALLEY INVERSIONS. ALL IN ALL...ONLY MINOR CHANGES TO THE CURRENT FORECAST GRIDS. .LONG-TERM (SATURDAY THROUGH THURSDAY)... SHRTWV TROUGH WL BE WORKING ACROSS THE FORECAST AREA SATURDAY NIGHT AND SUNDAY...BRINGING ANOTHER CHANCE OF RAIN AND SNOW...MAINLY TO THE NORTHERN ZONES. THE NAM AND GFS INDICATING SIMILAR SOLUTIONS ATTM...SENDING BULK OF ENERGY ACROSS WYOMING...ALTHOUGH INCREASE IN PACIFIC MOISTURE AND COOLING ALOFT WL HELP IN THE PRECIP PRODUCTION...ESPECIALLY ON SUNDAY. ONCE THIS WAVE EXITS SUNDAY NIGHT...ANOTHER RIDGE BUILDS IN WITH DRY AND WARMER CONDITIONS AGAIN EXPECTED FOR MONDAY THROUGH EARLY TUESDAY. NEXT SYSTEM DUE IN ON TUESDAY AFTERNOON AND LINGERS THROUGH WEDNESDAY. GFS CONTINUES TO ADVERTISE A SPLITTING SYSTEM...WITH BEST FORCING DROPPING TO OUR SOUTH. INCREASING PACIFIC MOISTURE WL LEAD TO A FEW SHOWERS TUESDAY NIGHT...MAINLY OVER THE SOUTHERN MOUNTAINS. ANY PRECIP WL GENERALLY BE ON THE LIGHT SIDE WITH H7 WAA PATTERN IN PLACE. SLIGHT COOLING ALOFT ARRIVES ON WEDNESDAY WHICH HELPS TO DESTABILIZE CONDITIONS...LEADING TO A BETTER CHC OF PRECIP ACROSS THE FA. HAVE MAINTAINED LOW CHC POPS FOR NOW OVER MOST OF THE FA. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && JAD/JDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 430 AM MST THU MAR 23 2006 COZ001>014-017>023-UTZ022>025-027>029-241130- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 430 AM MST THU MAR 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOME RAIN AND SNOW RETURN SATURDAY NIGHT AND SUNDAY...MAINLY TO NORTHEAST UTAH AND NORTHWEST COLORADO. LOCALLY HAZARDOUS WINTER DRIVING CONDITIONS WILL BECOME POSSIBLE OVER THE EASTERN UINTA MOUNTAINS AND THE NORTHERN COLORADO MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. JAD
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495814.